Alert archive / Kansas / Areal Flood Warnings in 2019
Areal Flood Warning 21, NWS Topeka, KS
NWS Topeka, KS issued this areal flood warning at May 25, 2019, 3:16 AM CDT for Lyon County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2019, 3:16 AM CDT (08:16 UTC)
- Expired
- May 25, 2019, 7:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Lyon County, KS
The radar
The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.3 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
302
WGUS43 KTOP 250816
FLWTOP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
316 AM CDT Sat May 25 2019
KSC111-251215-
/O.NEW.KTOP.FA.W.0021.190525T0816Z-190525T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon-
316 AM CDT Sat May 25 2019
The National Weather Service in Topeka has issued a
* Flood Warning for...
Lyon County in east central Kansas...
* Until 715 AM CDT.
* At 315 AM CDT, reporting gauges indicate widespread flooding is
ongoing over many rural county roads. This warning will replace
previous flood warnings in the area through sunrise. Several
inches of rain had previously fallen over the affected areas.
This includes the following highways...
Interstate 35 between mile markers 128 and 143.
Kansas Turnpike between mile markers 117 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3817 9636 3855 9635 3866 9621 3859 9595
3826 9595 3826 9596 3817 9596
$$
BDWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at May 24, 11:56 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 24, 11:56 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1156 PM CDT Fri May 24 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Saturday) Issued at 316 PM CDT Fri May 24 2019 Heavy rainfall and the potential for flash flooding increases late this afternoon and evening as thunderstorms are expected to develop in a warm and moist environment ahead of a cold front tracking east through the area. Latest water vapor imagery shows a mid level trough lifting into the southern and central plains. Meanwhile strong moisture advection ahead of the front has raised PWAT values between 1.5 and 1.7 inches. These numbers are expected to rise close to 2 inches this evening, 3 standard deviations above normal. As thunderstorms continue to develop this afternoon and evening along and south of Interstate 70 corridor, convergence along the front maximizes with a strong mid level jet streak to favor multiple clusters of strong to severe storms training over portions of southeast Kansas this afternoon and evening. Training convection is likely to result in widespread 2 to 3 inches in the aforementioned areas with locally higher amounts up to 4 inches possible. With the favorable environment for heavy thunderstorms and potential for flash flooding, there is a high risk currently in effect through tonight for areas south of the Interstate 70 corridor. In addition to the heavy rainfall, strong effective bulk shear and strong mid level lapse rates will keep the risk for the large hail and damaging wind gusts the primary threats. Isolated tornadoes cannot be ruled out given the decent low level wind profiles on forecast soundings and low LCLs spreading northward as surface dewpoints are progged to reach near 70 degrees by 00Z. The tornado threat persists through early evening while the hail and wind threat continues overnight as a strong low level jet veers southwestward overnight, maintaining an environment of 0-6 km bulk shear values near 40 kts with ample MUCAPE to work with. Convection moves out Saturday morning with expected clearing through early afternoon before the next round of strong to severe storms arrives in the late afternoon and evening hours. Storms are expected to develop along and south of a front with very high sfc based cape values with bulk shear up to 40 kts. Severe weather will be likely through the evening with all hazards being possible, in addition to the heavy rainfall. High PWAT values and potential for heavy thunderstorms lead to decent confidence in the flash flood potential to persist through Sunday morning so have extended the Flash Flood Watch for the entire area through this period. .LONG TERM...(Saturday night through Friday) Issued at 316 PM CDT Fri May 24 2019 Additional rounds of thunderstorms with heavy rainfall are possible again Sunday evening as another mid level wave lifts across Kansas. Exact placement of the heaviest rainfall is still uncertain given the discrepancies between guidance. Upper low matures on Monday with a brief drying period through Monday evening. Chances for thunder increase once again Tuesday afternoon across far eastern areas as the upper low shifts east and out of the central plains area by Wednesday. Northwest flow aloft ensues with upper ridging across the Pacific Northwest. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1156 PM CDT Fri May 24 2019 A mix of vfr and mvfr cigs are expected through 16Z with isolated shra or vcts. South to southwest winds near 10 kts are expected. Best chances for TSRA look to occur to the southeast of the terminals after 23Z, but have included vcts. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ008>012-020>024- 026-034>040-054>056-058-059. && SHORT TERM...Prieto LONG TERM...Prieto AVIATION...53
Hazardous weather outlook, May 24, 3:21 PM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 321 PM CDT Fri May 24 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-252030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 321 PM CDT Fri May 24 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered severe thunderstorms will redevelop this afternoon. The best chance for strong to severe thunderstorms will be across east central and portions of northeast KS this afternoon and evening. The primary hazards with any severe thunderstorms will be large hail, damaging wind gusts and heavy rainfall. An isolated tornado or two is possible south of Interstate 70. The Flash Flood Watch was expanded to include the entire area, from this morning through Sunday morning. Flooding is especially dangerous at night when flood waters are harder to see. River flooding will also continue this evening and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The threat for strong to severe thunderstorms continues Saturday through Tuesday, with heavy rainfall and flooding also a hazard with these storms. Large hail, damaging wind gusts, and tornadoes are also possible Saturday late afternoon and evening. River flooding is expected to continue through much of the week and into the Memorial Day holiday weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 24, 9:27 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
927 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND DMG 1 ESE MINNEAPOLIS 39.12N 97.69W
05/24/2019 OTTAWA KS CO-OP OBSERVER
3 LARGE TREES BLOWN DOWN IN CEMETERY.
DELAYED REPORT. TIME ESTIMATED.
&&
SMBLocal storm report, May 24, 9:57 PM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
957 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 6 S ALLEN 38.57N 96.17W
05/24/2019 E0.88 INCH LYON KS TRAINED SPOTTER
0445 PM TSTM WND DMG 2 W LEBO 38.42N 95.89W
05/24/2019 COFFEY KS EMERGENCY MNGR
REPORT OF SHED BLOWN OVER AND SEVERAL TREE
LIMBS DOWN. TIME ESTIMATED BY RADAR.
0540 PM FLASH FLOOD EMPORIA 38.40N 96.18W
05/24/2019 LYON KS LAW ENFORCEMENT
MULTIPLE ROADS ARE INUNDATED WITH WATER IN
THE CITY OF EMPORIA.
0541 PM TSTM WND GST GARNETT 38.28N 95.24W
05/24/2019 E60 MPH ANDERSON KS TRAINED SPOTTER
0550 PM TSTM WND GST LEBO 38.42N 95.85W
05/24/2019 E60 MPH COFFEY KS PUBLIC
REPORT VIA SOCIAL MEDIA.
0551 PM HAIL 3 WNW DENISON 39.41N 95.68W
05/24/2019 E0.88 INCH JACKSON KS TRAINED SPOTTER
0552 PM FLASH FLOOD 2 W OLPE 38.27N 96.20W
05/24/2019 LYON KS EMERGENCY MNGR
SEVERAL REPORTS OF FLASH FLOODING IN
SOUTHERN PART OF LYON COUNTY.
0600 PM HEAVY RAIN AMERICUS 38.51N 96.26W
05/24/2019 E1.50 INCH LYON KS PUBLIC
STORM TOTAL THUS FAR. STILL RAINING. DELAYED
REPORT.
0605 PM HEAVY RAIN 1 SSW GARNETT 38.27N 95.25W
05/24/2019 E1.00 INCH ANDERSON KS PUBLIC
VIA SOCIAL MEDIA. AMOUNT OCCURRED IN 15
MINUTES.
0620 PM HEAVY RAIN 2 WSW OLPE 38.25N 96.21W
05/24/2019 E2.00 INCH LYON KS EMERGENCY MNGR
STORM TOTAL SO FAR. STILL RAINING.
0625 PM FLASH FLOOD 6 E LE ROY 38.08N 95.52W
05/24/2019 ANDERSON KS EMERGENCY MNGR
HIGHWAY 38 NEAR THE COFFEY AND GREENWOOD
COUNTY LINE HAS 4-6 INCHES OF WATER FLOWING
OVER IT.
0640 PM TSTM WND GST 5 ENE BURLINGTON 38.22N 95.65W
05/24/2019 M60 MPH COFFEY KS PUBLIC
DELAYED REPORT FROM PERSONAL WEATHER
STATION.
0650 PM TSTM WND DMG EUDORA 38.94N 95.10W
05/24/2019 DOUGLAS KS PUBLIC
PICTURE OF A 4 TO 8 INCH TREE LIMB DOWNED.
0650 PM TSTM WND GST 4 NE LAWRENCE 39.01N 95.21W
05/24/2019 M61 MPH DOUGLAS KS ASOS
LAWRENCE AIRPORT.
0650 PM TSTM WND GST 1 S EUDORA 38.93N 95.10W
05/24/2019 E63 MPH DOUGLAS KS PUBLIC
0656 PM HEAVY RAIN 2 SW EUDORA 38.92N 95.13W
05/24/2019 E1.25 INCH DOUGLAS KS EMERGENCY MNGR
STILL RAINING.
0658 PM HEAVY RAIN 3 S MELVERN 38.46N 95.64W
05/24/2019 E1.25 INCH OSAGE KS EMERGENCY MNGR
STILL RAINING. STORM TOTAL SO FAR.
0700 PM TSTM WND DMG 4 S EUDORA 38.88N 95.09W
05/24/2019 DOUGLAS KS EMERGENCY MNGR
POWERLINES ARE DOWN.
0700 PM HAIL HIAWATHA 39.85N 95.53W
05/24/2019 E1.00 INCH BROWN KS PUBLIC
0703 PM FLASH FLOOD 5 WSW EMPORIA 38.36N 96.26W
05/24/2019 LYON KS BROADCAST MEDIA
ROAD 140 IS CLOSED DUE TO HIGH WATER.
0705 PM TSTM WND DMG EUDORA 38.95N 95.10W
05/24/2019 DOUGLAS KS EMERGENCY MNGR
ARCING POWERLINES.
0705 PM FLASH FLOOD QUENEMO 38.58N 95.53W
05/24/2019 OSAGE KS EMERGENCY MNGR
MULTIPLE ROADWAYS COVERED WITH WATER. ALSO
REPORT OF FLASH FLOODING AT 295TH AND STUBBS
ROAD.
0709 PM FLASH FLOOD 2 SSE WILLIAMSBURG 38.45N 95.45W
05/24/2019 FRANKLIN KS EMERGENCY MNGR
WATER RUNNING OVER THE HIGHWAY 33. UNKNOWN
IF CLOSED AT THIS TIME.
0730 PM FLASH FLOOD BURLINGTON 38.19N 95.74W
05/24/2019 COFFEY KS EMERGENCY MNGR
HIGHWAY 75 IS CLOSED IN BURLINGTON. MULTIPLE
ROADS ARE FLOODED IN BURLINGTON AND
THROUGHOUT THE COUNTY.
0730 PM FLASH FLOOD OTTAWA 38.62N 95.27W
05/24/2019 FRANKLIN KS COUNTY OFFICIAL
HIGHWAY 59 JUST SOUTH OF OTTAWA HAS HIGH
WATER RUNNING ACROSS IT. MULTIPLE ROADWAYS
IN OTTAWA ARE BECOMING IMPASSABLE.
0739 PM HEAVY RAIN 1 S EUDORA 38.93N 95.10W
05/24/2019 M1.42 INCH DOUGLAS KS PUBLIC
MEASURED IN 1 HOUR.
0746 PM FLASH FLOOD 2 SW EUDORA 38.92N 95.12W
05/24/2019 DOUGLAS KS EMERGENCY MNGR
ROADS ARE FLOODED N1275 ROAD AND W1950 ROAD.
0749 PM FLASH FLOOD 2 ENE WESTPHALIA 38.20N 95.46W
05/24/2019 ANDERSON KS TRAINED SPOTTER
SMALL CREEK ON PROPERTY IS OUT OF ITS BANKS.
ALSO THERE IS FLOODING IN THE BASEMENT OF
HOME.
0755 PM FLASH FLOOD 5 WSW GARNETT 38.25N 95.33W
05/24/2019 ANDERSON KS TRAINED SPOTTER
REPORTS WATER OVER KENTUCKY ROAD.
0804 PM FLASH FLOOD 2 N GRIDLEY 38.13N 95.88W
05/24/2019 COFFEY KS TRAINED SPOTTER
REPORTS CREEK HAS WASHED OUT A COUNTRY ROAD.
0810 PM FLASH FLOOD GARNETT 38.28N 95.25W
05/24/2019 ANDERSON KS EMERGENCY MNGR
REPORTS US HIGHWAY 59 IS FLOODED.
0811 PM FLASH FLOOD BURLINGTON 38.20N 95.74W
05/24/2019 COFFEY KS LAW ENFORCEMENT
SEVERAL ROADS INCLUDING HIGHWAY 75 FLOODING.
SOME LOCATIONS IMPASSABLE.
0814 PM FLASH FLOOD LE ROY 38.08N 95.64W
05/24/2019 COFFEY KS TRAINED SPOTTER
ESTIMATED CLOSE TO 3 INCHES OF RAIN IN THE
LAST 1.5 HOURS. REPORTS STREET FLOODING AND
CREEKS OUT OF THEIR BANKS.
0819 PM FLASH FLOOD 6 W LE ROY 38.10N 95.74W
05/24/2019 COFFEY KS EMERGENCY MNGR
WATER RUNNING OVER HWY 58 AT 75 HWY
JUNCTION. IMPASSABLE.
0820 PM FLASH FLOOD 1 NW AMERICUS 38.52N 96.28W
05/24/2019 LYON KS LAW ENFORCEMENT
ROAD 250 CLOSED DUE TO WATER OVER IT.
0820 PM FLASH FLOOD 5 W NEOSHO RAPIDS 38.36N 96.09W
05/24/2019 LYON KS LAW ENFORCEMENT
ROAD 140 CLOSED DUE TO WATER OVER IT.
0820 PM FLASH FLOOD 3 NNE NEOSHO RAPIDS 38.41N 95.96W
05/24/2019 LYON KS LAW ENFORCEMENT
ROAD CLOSED DUE TO WATER OVER IT.
0820 PM FLASH FLOOD 4 SW EMPORIA 38.35N 96.23W
05/24/2019 LYON KS LAW ENFORCEMENT
ROAD H CLOSED DUE TO WATER OVER IT.
0821 PM FLASH FLOOD 4 WNW GRIDLEY 38.11N 95.95W
05/24/2019 COFFEY KS EMERGENCY MNGR
WATER RUNNING OVER HWY 58. UNKNOWN DEPTH.
0825 PM HEAVY RAIN 1 WSW OSAGE CITY 38.63N 95.83W
05/24/2019 E5.00 INCH OSAGE KS TRAINED SPOTTER
TOTAL SO FAR TODAY.
0830 PM FLASH FLOOD 1 W AMERICUS 38.51N 96.28W
05/24/2019 LYON KS LAW ENFORCEMENT
ROAD 240 CLOSED DUE TO WATER FLOWING OVER
ROAD.
&&Local storm report, May 24, 10:02 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1002 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM HEAVY RAIN LE ROY 38.08N 95.64W
05/24/2019 M3.75 INCH COFFEY KS CO-OP OBSERVER
FELL BETWEEN 7 PM AND 930 PM.
&&
JWLocal storm report, May 24, 10:25 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1025 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HEAVY RAIN 3 SSE HARRIS 38.27N 95.42W
05/24/2019 M2.80 INCH ANDERSON KS TRAINED SPOTTER
&&
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:10 PM CDT | Special Weather Statement | TOP | Anderson | 50 min |
| May 24, 7:18 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 42 min |
| May 24, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 30 min |
| May 24, 7:59 PM CDT | Special Weather Statement | TOP | Anderson, Douglas, Franklin | 31 min |
| May 24, 8:45 PM CDT | River Flood Warning | TOP | Washington | 25 hr |
| May 24, 8:54 PM CDT | River Flood Warning | TOP | Lyon | 66 hr |
| May 24, 8:54 PM CDT | River Flood Warning | TOP | Anderson | 46 hr |
| May 24, 8:54 PM CDT | River Flood Warning | TOP | Franklin | 48 hr |
| May 24, 9:14 PM CDT | Areal Flood Warning | TOP | Lyon | 6 hr |
| May 24, 9:19 PM CDT | River Flood Warning | TOP | Franklin | 71 hr |
| May 24, 9:19 PM CDT | River Flood Warning | TOP | Franklin, Osage | 36 hr |
| May 24, 10:12 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin, Osage | 5 hr |
| May 25, 1:46 AM CDT | Areal Flood Warning | TOP | Jackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee | 5 hr |
| May 25, 3:14 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin, Osage | 4 hr |
| May 25, 4:07 AM CDT | Flash Flood Warning | TOP | Jackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee | 3 hr |
| May 25, 5:16 AM CDT | River Flood Warning | TOP | Lyon, Osage | 6 hr |
| May 25, 10:10 AM CDT | River Flood Warning | TOP | Douglas, Jefferson | 65 hr |
| May 25, 10:10 AM CDT | River Flood Warning | TOP | Pottawatomie, Riley, Wabaunsee | 4 days |
Nearby
Areal Flood Warnings in Kansas, 2019Every areal flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.